Combining Blood Thinners, NSAIDs Can Lead to Bleeding, Stroke

Patients with an irregular heartbeat who take a blood thinner as well as an NSAID (non-steroidal anti-inflammatory drug) are much more likely to experience major bleeding and stroke compared to those not on a pain killer.

Researchers looked at results from a trial that included more than 18,000 patients and compared Pradaxa (dabigatran) to warfarin, both blood thinners, in patients with atrial fibrillation, an irregular and sometimes rapid heartbeat that can increase one’s risk for heart failure or stroke. Of that number, 12.5% used an NSAID – such as Tylenol (acetaminophen) or Advil (ibuprofen) during the trial.

Results, published in the Journal of the American College of Cardiology, indicated that bleeding rates were substantially higher, no matter which anticoagulant was used, in those that also took an NSAID. Also, patients experience stroke and needing hospitalization were higher in those taking both a blood thinner and an NSAID. However, rates of death were similar whether or not a patient was taking an NSAID.

The study was funded by Boehringer Ingelheim, the manufacturer of Pradaxa.


Did you find this article helpful?


Latest News

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

Breast cancer tops the list this week with two research studies concluding worse news than expected. For those who continue to claim that no one overdoses on cannabis or THC, see the story below. Never underestimate how much people will underestimate the power of “herbs” to harm. Carpal tunnel brought…

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

Every so often a lay person like me slaps her forehead and says out loud, “what took so long?” A veggie works better than a medicine, why not use the veggie? Talking to patients in their home leads to better understanding by the patients? Of course. And less intuitive but…